HOUSTON – As a parent, it's nearly impossible to keep up with the latest trends in illegal drug use.
Recently, we've heard so much about opioids and their dangers.
Now, we have a new drug to warn you about, and it could be just as deadly.
In the United Kingdom, the government is on the cusp of declaring a public health emergency over heroin and the lesser known drug etizolam.
Together, they were linked to 299 deaths in Scotland in 2017.
Etizolam has now made its way to the United States and into Houston neighborhoods.
Dr. Mike Leath has been in medicine for over 30 years. He helps patients detox and overcome addiction at Memorial Hermann PaRC campus.
Etizolam is similar to benzodiazepines, like Xanax.
"The younger patients we see, they're abusing by intent," Leath said. "The overdoses are by accident, but the abuse is not."
Etizolam is prescribed in other countries to treat anxiety, but is not approved for medical use in the United States.
Right now, it's the latest drug to get abused.
"More times than not, these drugs are taken with alcohol other sedatives. So, when you combine these with other sedatives with alcohol, they become exponentially more dangerous," Leath said.
The danger is death.
"It slowly shuts the respiration down in particular. It does slowly shut everything down," Leath said.
Channel 2 obtained the death records from the Harris County medical examiner.
Since 2017, the Harris County Institute of Forensic Sciences has attributed six deaths to a combination of opioids, etizolam and other benzodiazepines.
Three of those accidental deaths happened in January:
You don't need to leave your home to buy it.
Tons of overseas websites sell the drug for just a couple bucks. They'll ship it to the U.S. in just days.
Etizolam is not legal in the U.S., but it's also not yet federally regulated.
However, in Texas, and eight other states, it is.
In 2017, the Texas Legislature signed a bill making etizolam a controlled substance.
The five warnings signs you need to watch out for before your child ever gets addicted to drugs, specifically to benzodiazepines, according to Dr. Leath, at Memorial Hermann:
- Child's behavior is different.
- They appear impaired.
- They are lethargic.
- Their speech is slurred.
- They appear drunk.
Where to get help: Memorial Hermann PaRC. Call 713-939-7272 or visit this website.